Arizona, 2007

Strong Wind in Arizona, April 12, 2007

April 12, 2007 · NWS PSR · 2 events in 2 counties and zones

A sharp cold front whipped through Arizona resulting in winds well over 40 mph and dense blowing dust with visibility less than a quarter mile. Some roof damage was also reported in Parker.

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A sharp cold front whipped through Arizona resulting in winds well over 40 mph and dense blowing dust with visibility less than a quarter mile. Some roof damage was also reported in Parker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 12, 9:55 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 12, 9:55 AM MST, 1 hour 35 minutes before
AZZ020>028-CAZ030>033-121800-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
955 AM MST THU APR 12 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL BRING WINDY TO VERY WINDY WEATHER
WITH AREAS OF BLOWING SAND AND DUST TODAY. IT WILL ALSO BE MUCH
COOLER TODAY...AND THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN
SOUTH-CENTRAL ARIZONA LATE THIS AFTERNOON AND EVENING. HIGH PRESSURE
ALOFT FROM THE PACIFIC IS EXPECTED TO BRING SUNNY SKIES FRIDAY AND
SATURDAY...AND A RETURN TO WARMER WEATHER SATURDAY. ANOTHER STRONG
PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO BRING WINDY AND COOLER
WEATHER AGAIN SUNDAY INTO MONDAY...WITH HIGHER PRESSURE GIVING SUNNY
AND WARMER WEATHER TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...
TODAY THROUGH SATURDAY...
DARKENING SIGNATURE ON SW QUADRANT OF APPROACHING LOW PRESSURE
SYSTEM INDICATES THIS FEATURE WILL COME THRU THE PHX CWA WITH QUITE
A PUNCH. OMEGAS AS FORECAST BY BOTH NAM/GFS QUITE IMPRESSIVE...
ESPECIALLY OVER SCNTRL AZ BY 00Z. ALTHOUGH DEWPOINTS HAVE DROPPED
FROM 24 HRS AGO...MAINLY INTO THE MID 20S TO MID 30S...BELIEVE THE
DYNAMICS WITH THIS LOW WILL BE SUFFICIENT TO WRING OUT EVERY BIT OF
MOISTURE AVAILABLE...AND DEVELOP SOME SHOWERS AND EVEN SOME TSTMS
OVER MAINLY SCNTRL AZ LATE TODAY INTO THIS EVENING. BOTH MET/MAV
GUIDANCE INCREASE KPHX TO 30 PERCENT FOR THIS EVENING...AND HAVE
ACCEPTED THIS TREND BY TWEAKING POP GRIDS UP A TAD FROM MARICOPA
COUNTY EWD. QPFS ONLY EXPECTED TO BE ON THE ORDER OF A FEW
HUNDREDTHS OF AN INCH...NO BIGGEE.

TO BE SURE...THE MAIN CONCERN WITH THIS INTENSIFYING LOW WILL BE THE
WINDS...LOW HUMIDITIES AND ASSOCIATED FIRE WX CONCERNS. HEIGHT/
PRESSURE GRADIENTS ALREADY TIGHTENING AS WE SPEAK...AND BELIEVE
GUSTS WILL BE WELL INTO THE WIND ADVY CRITERIA MOST OF PHX CWA LATER
THIS AFTERNOON AND INTO THE EVENING HOURS. WITH THIS IN MIND...
CURRENT WIND ADVISORY LOOKS ON TARGET. SEE FIRE WX DISCUSSION BELOW
FOR MORE DETAILS.

TEMPS WILL BE MUCH COOLER TODAY WITH PERHAPS SOME RECOVERY WRN ZONES
ON FRIDAY. MUCH LESS WINDS ON TAP FOR TOMORROW AS WELL...ALTHOUGH
STILL IN THE BREEZY CATEGORY OUT W.

HAVE ALREADY UPDATED GRIDS/ZONES TO ACCOUNT FOR THE ABOVE-MENTIONED
POP CHANGES...NO FURTHER UPDATES NEEDED. SEE AWIPS PRODUCT PHXNPWPSR
...WMO ID WWUS75 KPSR...FOR WIND ADVISORY DETAILS.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
A DEEP UPPER LEVEL LOW IS LIKELY TO DEVELOP DURING THE EARLY PART OF
THE EXT PERIOD. LATEST ECMWF/GFS AGREE ON PLACING THE CENTER OF THE
CLOSED LOW OVER NORTHERN ARIZONA. WITH A SHARP COLD FRONT SWEEPING
THROUGH OUR CWA...AND WIDESPREAD COOLING...WILL MAINTAIN SLIGHT
CHANCE POPS ACROSS ZONE 24 FOR SUNDAY NIGHT/MONDAY. THIS COULD BE
RAMPED UP INTO HIGHER PROBABILITIES WITH A SLOWER PROGRESSION OF THE
LOW LEADING TO HIGHER DEW POINTS IN THE LOW/MID LEVELS. AT THIS TIME
WE LIKE THE ENSEMBLE MOS DATA SHOWING SINGLE-DIGIT POPS IN PHOENIX.

&&

.AVIATION...
STRONG WEST-SOUTHWEST SURFACE WINDS WITH GUSTS OF 30-35 KTS WILL BE
COMMON ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA TODAY...WHILE
GUSTS OF 35-40 KTS WILL BE COMMON ACROSS SOUTHEAST CALIFORNIA. THE
STRONG WINDS WILL LEAD TO LARGE AREAS OF 5-7 MILE VISIBILITIES IN
BLOWING DUST WITH ISOLATED SPOTS BRIEFLY BELOW 1 MILE...ESPECIALLY
NEAR FALLOW FARM FIELDS AND CONSTRUCTION AREAS. AFTER 00Z THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS PRIMARILY FROM KPHX EASTWARD. IF
THE PRECIP PANS OUT...THE AREAL COVERAGE WOULD BE ISOLATED AND THE
RAINFALL INTENSITY WOULD BE LIGHT WITH CEILINGS OF ABOUT 8-10 KFT
MSL. WINDS WILL DECREASE OVERNIGHT... ESPECIALLY OVER SOUTH-CENTRAL
ARIZONA...BUT LOCAL GUSTS TO 30 KTS WILL CONTINUE OVER SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY AFTER 07Z FRIDAY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
VERY STRONG WEST-SOUTHWEST WINDS WILL RESUME ACROSS THE FORECAST
AREA TODAY...PEAKING AN HOUR OR TWO BEFORE SUNSET. THIS...COMBINED
WITH LOW HUMIDITIES OVER THE LOWER ELEVATIONS WILL CREATE RED FLAG
CONDITIONS FOR THIS AFTERNOON AND EVENING. THE WINDS WILL DECREASE
OVERNIGHT MOST SUBSTANTIALLY OVER SOUTH-CENTRAL ARIZONA BUT REMAIN
BREEZY TO WINDY OVER THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST
CALIFORNIA. JOSHUA TREE NATIONAL PARK AS WELL AS THE HIGHER TERRAIN
OF SOUTH-CENTRAL ARIZONA ARE ANTICIPATED TO MAINTAIN HIGH ENOUGH
HUMIDITIES TO KEEP FROM REACHING CRITICAL THRESHOLDS...THOUGH THE
LOWER ELEVATIONS OF JOSHUA TREE NATIONAL PARK WILL COME CLOSE TO THE
THRESHOLDS. REFER TO THE RED FLAG WARNING...PHXRFWPSR...FOR
ADDITIONAL DETAILS.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS PRIMARILY THIS
EVENING OVER SOUTH-CENTRAL ARIZONA FROM PHOENIX EASTWARD. HOWEVER...
ANY PRECIPITATION WOULD BE ISOLATED IN COVERAGE AND LIGHT IN
INTENSITY.

WARMER TEMPERATURES ARE EXPECTED AT THE END OF THE WEEK BEFORE
ANOTHER SYSTEM MOVES ACROSS SOUTHERN CALIFORNIA AND ARIZONA SATURDAY
NIGHT THROUGH MONDAY NIGHT. THIS WILL LEAD TO ANOTHER ROUND OF WINDY
CONDITIONS AND COOLER TEMPERATURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY FOR ALL OF SOUTHWEST AND SOUTH-CENTRAL
     ARIZONA INCLUDING YUMA...THE LOWER COLORADO RIVER VALLEY AND
     THE GREATER PHOENIX AREA...ZONES 20 THROUGH 28 FROM 12 NOON
     MST TODAY THROUGH 8 PM MST THIS EVENING.

     RED FLAG WARNING FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA
     FIRE WEATHER ZONES 131 AND 132...FROM 11 AM MST TODAY UNTIL
     8 PM MST THIS EVENING.

CA...WIND ADVISORY FOR JOSHUA TREE NATIONAL PARK...EASTERN RIVERSIDE
     COUNTY...AND IMPERIAL COUNTY INCLUDING THE LOWER COLORADO
     RIVER VALLEY...ZONES 30...31...32...AND 33...FROM 12 NOON PDT
     TODAY THROUGH 8 PM PDT THIS EVENING.

     RED FLAG WARNING FOR SOUTHEAST CALIFORNIA ARIZONA...FIRE WEATHER
     ZONES 231...232...AND 230...FROM 11 AM PDT TODAY UNTIL 8 PM
     PDT THIS EVENING.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE/10/ROGERS
Hazardous weather outlook, Apr 12, 6:01 AM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST THU APR 12 2007

AZZ020-025-026-CAZ030>033-130500-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
601 AM MST THU APR 12 2007 /601 AM PDT THU APR 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN AFFECT FROM NOON TO 8 PM. WESTERLY WINDS
BECOMING 25 TO 35 MPH GUSTING AT TIMES TO BETWEEN 40 AND 50 MPH BY
THIS AFTERNOON INTO THIS EVENING. THESE WINDS WILL CAUSE AREAS OF
REDUCED VISIBILITIES IN BLOWING DUST AS A STRONG COLD FRONT WILL BE
MOVING THROUGH THE AREA. ALSO DUE TO THESE STRONG WINDS AND LOW
HUMIDITIES A RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM UNTIL 8 PM
FOR FIRE WEATHER CONCERNS. PLEASE MONITOR PUBLIC AND FIRE WEATHER
FORECASTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LOW PRESSURE AREA IS EXPECTED TO BRING WINDY CONDITIONS ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-130500-
SOUTHERN GILA/TONTO NF FOOTHILLS-
601 AM MST THU APR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN AFFECT FROM NOON TO 8 PM. WESTERLY WINDS
BECOMING 20 TO 30 MPH GUSTING AT TIMES TO 40 MPH BY THIS AFTERNOON
INTO THIS EVENING AS A STRONG COLD FRONT WILL BE MOVING THROUGH THE
AREA. THERE IS ALSO A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. PLEASE MONITOR PUBLIC AND FIRE WEATHER
FORECASTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LOW PRESSURE AREA IS EXPECTED TO BRING WINDY CONDITIONS ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021>023-027-028-130500-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
601 AM MST THU APR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN AFFECT FROM NOON TO 8 PM. WESTERLY WINDS
BECOMING 20 TO 30 MPH GUSTING AT TIMES TO 45 MPH BY THIS AFTERNOON
INTO THIS EVENING. THESE WINDS WILL CAUSE AREAS OF REDUCED
VISIBILITIES IN BLOWING DUST AS A STRONG COLD FRONT WILL BE MOVING
THROUGH THE AREA. ALSO DUE TO THESE STRONG WINDS AND LOW HUMIDITIES A
RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM UNTIL 8 PM FOR FIRE
WEATHER CONCERNS. THERE IS ALSO A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. PLEASE MONITOR PUBLIC AND FIRE WEATHER
FORECASTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LOW PRESSURE AREA IS EXPECTED TO BRING WINDY CONDITIONS ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Lower Colorado River Valley

When
April 12, 11:30 AM MST to 12:00 PM MST
Where
Lower Colorado River Valley forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Other Federal Agency

Winds damaged some roofs of buildings in Parker. Winds also knocked out power during the morning hours.

Strong Wind, Greater Phoenix Area

When
April 12, 4:10 PM MST to 4:30 PM MST
Where
Greater Phoenix Area forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

Wind gusts over 40 mph were widespread across the Phoenix area, with a peak gust of 54 mph reported in Fountain Hills.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27682, 27685.